Kentucky, 2005

Damaging Wind in Kentucky, August 13, 2005

August 13, 2005 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 13, 9:25 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 13, 9:25 AM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1025 AM EDT SAT AUG 13 2005

.DISCUSSION...
WEAK DISTURBANCE MOVING N INTO THE AREA THIS AFTERNOON COMBINED WITH
AN UNSTABLE ATMOSPHERE SHOULD ALLOW SCTD TSRA TO DEVELOP SOON.
CONVECTIVE TEMPS ARE IN THE UPPER 80S WHICH SHOULD BE REACHED AROUND
NOON. THINK IT A GOOD IDEA TO RAISE POPS SOME AS DISTURBANCE SEEMS
TO BE COMING A LITTLE FURTHER N THAN MODELS ARE SHOWING BASED ON WV
IMAGERY. WILL GO WITH HIGH CHANCE POPS AREAWIDE AND WITH PWATS
AROUND 2 IN AND SLOW STORM MOTIONS...HEAVY RAIN IS A CONCERN BUT FFG
IS HIGH WITH RECENT DRY WEATHER.

TEMPS ARE ALSO PROBLEMATIC AS WE ARE ON PACE TO ACHIEVE YESTERDAY/S
MAXES...HOWEVER CLOUDS SHOULD BEGIN POPPING SOON AND CURRENT
FORECAST HAD A GOOD RANGE IN THERE SO WILL TWEAK GRIDS A LITTLE BUT
LEAVE ZONE TEMPS ALONE.

UPDATED PRODUCTS WILL BE SENT SHORTLY WITH THE ABOVE MODIFICATIONS
AND TO GET RID OF TIME SENSITIVE WORDING.

&&

.PREV DISCUSSION...

300 AM EDT SAT AUG 13 2005

06Z SFC ANALYSIS SHOWS EAST KENTUCKY BETWEEN FEATURES WITH A SEMI
ACTIVE FRONT WELL TO THE NORTH ACROSS CENTRAL INDIANA AND INTO OHIO
AND A WEAK AREA OF LOW PRESSURE OVER THE DEEP SOUTH STRETCHING NORTH
INTO THE TENNESSEE VALLEY. SOME STRAY SHOWERS DIED OUT DURING THE
EVENING IN NORTH CENTRAL TENNESSEE AND A MORE SUBSTANTIVE AREA
ASSOCIATED WITH THE FRONT CONTINUES OVER INDIANA. ON SATELLITE...
EAST KENTUCKY IS AGAIN MOSTLY CLEAR ALLOWING FOR SOME DECENT
RADIATION...VALLEY FOG FORMATION...AND TEMPERATURES FALLING SLOWING
TO THE UPPER 60S...ALTHOUGH SLIGHTLY HIGHER DEWPOINTS TONIGHT MAY BE
HINDERING THE DROP OFF A TAD.

THE MODELS CONTINUE TO BE IN GOOD AGREEMENT ALOFT AS THE SOUTHERN
RIDGE EASES TODAY UNDER THE INFLUENCE OF A SHORTWAVE THAT PASSES BY
WELL TO THE NORTH AND SOME LOWER HEIGHTS IN THE DEEP SOUTH THAT
WORKS NORTH. AFTER TODAY...THOUGH...THE RIDGE WILL BE POISED TO
BUILD BACK IN A BIT AS HEIGHTS RISE EVER SO SLIGHTLY AHEAD OF
ANOTHER TROUGH SKIMMING THROUGH CENTRAL CANADA. WHILE PASSING FAR TO
THE NORTH...THIS DISTURBANCE IS FORECAST TO HELP PUSH THE RIDGE BACK
SOUTH FAR ENOUGH TO OFFER SOME RELIEF IN THE FORM OF SCATTERED
CONVECTION FOR KENTUCKY DURING MUCH OF NEW WEEK.

SENSIBLE WEATHER WILL FEATURE OUR FIRST REAL CHANCE A SHOWERS AND
THUNDERSTORMS IN SEVERAL DAYS...AS THE UPPER LEVELS BECOME MORE
FAVORABLE THANKS TO A DRIFT NORTH BY WEAK LOW PRESSURE TO OUR SOUTH.
WITH THE CONVECTION AND CLOUDS AROUND THIS AFTERNOON WE MAY SEE A
SIGNIFICANT PORTION OF EAST KENTUCKY WITHOUT HIGHS IN THE 90S.
PLACES THAT ARE NOT LUCKY ENOUGH TO SEE THE SCATTERED STORMS WOULD
HAVE TEMPERATURES ALMOST AS WARM AS FRIDAY...THOUGH. HAVE FORECAST
THE HIGHEST POTENTIAL FOR THIS OVER FAR EASTERN KENTUCKY AS THE
RIDGE MAY HOLD ON LONG ENOUGH TO SUPPRESS CONVECTION THERE. ANY
STORMS THAT DEVELOP COULD DROP HEAVY RAIN IN A SHORT AMOUNT OF TIME
DUE TO HIGH PWS AND SLOW MOVEMENT. SHOWERS AND THUNDERSTORMS SHOULD
DIE OUT IN THE EVENING WITH FOG A GOOD BET BY MORNING. FOR
SUNDAY...THE HEAT RETURNS AS THE RIDGE BUILDS BACK WITH THE RELIEF
PROVIDING CONVECTION KEPT TO A MINIMUM. LOW PRESSURE COMING OUT OF
THE SOUTHERN PLAINS WITH A DEVELOPING WARM FRONT WILL RETURN BETTER
CHANCES OF SHOWERS AND THUNDERSTORMS TO THE AREA FOR MONDAY...ALONG
WITH THE LIKELIHOOD OF NOT SO HOT...BUT MORE HUMID...CONDITIONS.
THIS FRONT WILL THEN STAY IN THE AREA THROUGH MIDWEEK KEEPING A
DAILY CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST...AND THE
WORST OF THE HEAT AT BAY. DEPENDING ON HOW THE CONVECTION SETS UP
THIS AFTERNOON AND ON SUNDAY MANY LOCATIONS WILL SEE HEAT INDICES IN
THE 95 TO 100 DEGREE RANGE FOR A COUPLE OF HOURS. WILL HIGHLIGHT
THIS THREAT IN THIS MORNING/S HAZARDOUS WEATHER OUTLOOK.

SIMILAR TO THOSE OF 24 HOURS AGO...TONIGHT/S MOS NUMBER REFLECT THE
MODEL DISAGREEMENT OVER THE EXTENT OF THE CONVECTION ACROSS EAST
KENTUCKY TODAY. THE MET NUMBERS ARE SEVERAL DEGREES COOLER THAN THE
MAV AND FWC FOR HIGHS TODAY. ALL REPRESENT A DECLINE FROM
PERSISTENCE OF ABOUT 5 DEGREES. FOLLOWED THE MAV NUMBERS THE
CLOSEST...BUT IT WOULD ONLY TAKE A GOOD THUNDERSTORM TO RUIN THESE.
TONIGHTS VALUES WERE SIMILAR WITH SLIGHTLY MODIFIED PERSISTENCE
FAVORED. SUNDAY/S HIGHS DEPEND ALSO ON CLOUD COVER AND CONVECTION...
BOTH OF WHICH SHOULD BE MAINLY NORTH OF EAST KENTUCKY. GIVEN THE
FORECAST 850 TEMPS AND A REBUILDING OF THE SOUTHERN RIDGE 90S LOOK
TO BE A GOOD BET...SIMILAR TO MOS CONSENSUS. PREFERRED ANOTHER
PERSISTENCE FORECAST FOR SUNDAY NIGHT THEN COOLER HIGHS FOR MONDAY
AS A FRONT HOPEFULLY BEGINS TO DEVELOP OVER THE AREA PROVIDING MUCH
NEEDED RAIN CHANCES. MET POPS STILL SEEM A TAD OVERDONE FOR TODAY...
LIKED THE MAV/S BETTER WITH CHANCE POPS LINGERING INTO THE EVENING
HOURS...THEN JUST SLIGHT CHANCE POPS FOR SUNDAY AFTERNOON...MAINLY
IN THE FAR EAST. HIGHER POPS FOR MONDAY PER THE MET AND MAV LOOK
REASONABLE.

AS FOR THE IFPS GRIDS...DID POPULATE THE DEWPOINTS AND WINDS WITH
NEW DATA FROM THE NAM. AGAIN THE DEWPOINTS CAME IN REASONABLE...
JUST HAD TO ENHANCE THE MID AFTERNOON DRYING...BUT NOT AS MUCH AS WE
SAW FRIDAY. THE WINDS...AS USUAL...NEEDING SOME DIURNAL TWEAKS...
PARTICULARLY IN THE VALLEYS. THE MAIN CHALLENGE WAS WHAT TO DO WITH
TEMPS AND POPS TODAY. WENT WITH A BLENDED SOLUTION OF A SOLID CHANCE
OF MAINLY AFTERNOON/EVENING CONVECTION. THIS RESULTED IN TEMPS ABOUT
5 DEGREES COOLER THAN FRIDAY...THOUGH REALLY A CRAP SHOOT FOR ANY
PARTICULAR POINT THAT SEES RAIN AT THE RIGHT TIME. AGAIN THE GRIDS
WERE IN GOOD SHAPE WITH JUST SOME MINOR ADJUSTMENTS MADE TO SKY AND
POP COVERAGE TODAY THROUGH TUESDAY FOLLOWING A BLENDED MODEL
SOLUTION.

1045 PM EDT FRI AUG 12 2005

WORDING FOR ZONES IN GREAT SHAPE TONIGHT. HOWEVER...SOME TWEAKING TO
THE GRIDS NECESSARY. WILL REMOVE TSRA OVERNIGHT AND RAISE HIGH TEMPS
ON SAT. SENT NEW POINT AND PNG IMAGES. SET NEW RECORD HIGH TEMPS AT
JKL AND LOZ TODAY AND ALTHOUGH THERE SHOULD BE A FEW MORE CLOUDS
WITH SOME POSSIBLE TSRA ON SAT THE BULK OF THE FNTL PCPN IS WELL
NORTH AND SEE NO REASON WHY TEMPS SHOULD NOT GET CLOSE TO TODAYS
HIGHS.

255 PM EDT FRI AUG 12 2005

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...RIDGE OF HIGH PRESSURE
CENTERED OVER THE AREA TODAY WILL WEAKEN A LITTLE AND SHIFT OFF TO
THE EAST AS HEIGHT FALLS TAKE PLACE OVER THE NORTHERN PLAINS AND
GREAT LAKES AREA THIS WEEKEND. THIS WILL HELP PUSH A COLD FRONT BACK
INTO THE OHIO VALLEY WHERE IT WILL STALL OUT AND WAFFLE BACK AND
FORTH AS WAVES TRAVERSE ALONG IT INTO NEXT WEEK. IT IS UNCLEAR AS TO
HOW FAR SOUTH THE FRONT WILL MAKE IT AND THE EAST KENTUCKY WEATHER
DEPENDS A LOT ON IT/S LOCATION. MODELS ARE FURTHER N TODAY AND GIVEN
THE PATTERN SO FAR THIS SUMMER OF MODELS BEING OVERZEALOUS IN
PUSHING FRONTS S...DECIDED TO GENERALLY KEEP FRONT WELL N OF THE CWA
THROUGH THE WEEKEND.

RIDGE ALOFT WILL HELP SUPPRESS ANY CLOUDS AND CONVECTION TONIGHT
WITH PATCHY FOG DEVELOPING IN FAVORED LOCATIONS. CURRENT WATER VAPOR
IMAGERY SHOWS A WELL DEFINED UPPER LOW SPINNING OVER THE NRN GULF
AND THIS LOW WILL SPIN UP SOME MOISTURE INTO THE AREA TOMORROW. AS
STATED IN PREVIOUS DISCUSSIONS...THE NAM IS THE MOST AGGRESSIVE WITH
THIS SYSTEM AND IS PRINTING OUT CLOSE TO AN INCH OF QPF OVER THE
SOUTHERN THIRD OF THE AREA TOMORROW. CONTINUED TO FOLLOW THE GFS
HERE WITH ONLY SCTD TSRA TOMORROW AFTERNOON AND EVENING WITH
AN INCREASE IN PWATS AND NOT AS GREAT OF A MID LEVEL INVERSION
AROUND TO KEEP A LID ON DEVELOPING CU. VERY LITTLE UPPER SUPPORT FOR
ANY CONVECTION ON SUN BUT PWATS REBOUND UP CLOSE TO 2 IN WITH LITTLE
IF ANY HINDERING CAP SO WILL GO WITH DIURNALLY DRIVEN ISOLATED TSRA.

TEMPS ON SAT MAY BE HELD DOWN A LITTLE FROM VALUES ACHIEVED OVER THE
PAST FEW DAYS AS A LITTLE MORE CLOUD COVER AND SLIGHTLY COOLER H85
TEMPS HELP HOLD THEM DOWN...HOWEVER WENT CLOSE TO THE WARMER FWC
NUMBERS WITH HIGHS NEAR 90 MOST AREAS STILL REASONABLE. WE WARM BACK
UP ON SUN AS WAA ALOFT TAKES H85 TEMPS BACK UP TO +21C AND WENT A
LITTLE ABOVE AVAILABLE GUIDANCE NUMBERS WITH DRY SOIL AND AMPLE
SUNSHINE LIKELY TO GET US A DEGREE OR TWO ON MOS.

EXTENDED (MONDAY THROUGH THURSDAY)...CONFIDENCE NOT REAL HIGH IN THE
EXTENDED PERIOD DUE TO MODEL UNCERTAINTIES. THE GFS IS HAVING SOME
DIFFICULTY WITH THE TIMING AND POSITIONING OF SHORTWAVES IN THE FAST
ZONAL FLOW. THIS CAN BE SEEN IN THE GFS ENSEMBLE SPAGHETTI PLOTS...
WHICH SHOW LARGE VARIABILITY AMONG THE MEMBERS.

UPPER LEVEL HIGH PRESSURE RIDGE WILL REMAIN CENTERED OFF SE ATLANTIC
COAST ENTIRE PERIOD. THIS RIDGE WILL BE THE PRIMARY INFLUENCER OF
LOCAL WEATHER. BIG QUESTION IS WHETHER THE LINGERING WEAK FRONTAL
BOUNDARY DRAPED EAST / WEST ALONG THE NORTHERN PERIPHERY OF THE HIGH
WILL BE ABLE TO PUSH SOUTH INTO THE REGION. HPC WAVES THE BOUNDARY
BACK AND FORTH ACROSS THE COMMONWEALTH A COUPLE TIMES DURING THE
EXTENDED PERIOD. AM MORE INCLINED...BASED ON RECENT MODEL
PERFORMANCE AND AFTER DISCUSSION WITH NEIGHBORS...TO KEEP THE
BOUNDARY TO OUR NORTH.

FLOW WILL BECOME MORE SOUTHWEST...BASED ON POSITION OF THE RIDGE...
KEEPING TEMPERATURES WARM AND DEWPOINTS HIGH. WITH THIS TYPE OF
PATTERN SOME DIURNAL CONVECTION WILL LIKELY OCCUR DURING PEAK
HEATING PERIODS. EXTENT OF ACTIVITY WILL DEPEND ON THE DEGREE OF
SUBSIDENCE CONTRIBUTED BY THE UPPER LEVEL RIDGE. MODEL SOUNDINGS
INDICATE THERE WILL BE SUFFICIENT INSTABILITY IN THE AFTERNOONS
PRETTY MUCH EVERY DAY DURING THE EXTENDED PERIOD TO FIRE OFF SOME
CONVECTION. ELECTED THEREFORE TO KEEP SLIGHT CHANCE / LOW CHANCE
POPS IN EACH DAY THROUGH THE EXTENDED. DECREASED POPS IN THE
OVERNIGHT PERIODS...BUT KEPT THEM AT SLIGHT.

MEX MOS GUIDANCE HAS BEEN RUNNING WITH A COUPLE DEGREE COOL BIAS...
SO KEPT MAXIMUM AND MINIMUM TEMPS ON THE WARM SIDE OF MOS. THIS WAS
COVERED WELL IN THE PREVIOUS FORECAST PACKAGE SO I ONLY MADE MINOR
TWEAKS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ABE
Hazardous weather outlook, Aug 13, 3:32 AM EST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
432 AM EDT SAT AUG 13 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-106>120-141100-
BATH-BELL-BREATHITT-CLAY-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-JOHNSON-
KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-MCCREARY-
MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SOMERSET...STANTON...WEST LIBERTY...
WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
432 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A SLIGHT CHANCE OF AN ISOLATED THUNDERSTORM ALONG THE VA BORDER
COUNTIES UNTIL 11 PM EDT. THERE MAY BE SOME PATCHES OF DENSE FOG
FORMING TONIGHT...ESPECIALLY IN RIVER VALLEYS THAT GOT HEAVY
PRECIPITATION THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY: SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING. WIND GUSTS TO 60 MPH ARE POSSIBLE.
ADDITIONALLY...HEAT INDEX VALUES WILL BE BETWEEN 95 AND 100 DEGREES
FOR A FEW HOURS IN MANY LOCATIONS DURING SUNDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH FRIDAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER MAY BE REQUIRED FOR SUNDAY AFTERNOON AND EVENING.

JACOBSON

The radar

The Jackson,KY radar (KJKL), 124 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
August 13, 1:53 PM EST
Where
Pulaski County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -84.583

Trees down in Somerset, Science Hill, and Mount Victory.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469109.